How to feel ok after stopping depression/anxiety medication

My doctor told me to completely stop taking my medication because it made my anxiety worse. I stopped them and ever since then I've been dizzy, having headaches, and social withdrawal. How long should this last tops and should i try a different kind of medication? I'm afraid if I start taking something new, they might not work either and I'll have to stop taking those pills too. I really don't want to risk having to be in this physical pain again. Opinions? Has this happened to anyone else?

14 Replies

oldestnewest
  • Hi Daria,

    INTOLERABLE SYMPTOMS usually means you might have gone off the medication "cold turkey" or stopped taking the meds without tapering down the dosages appropriately, that the taper is too steep or too fast because. You should resume the previous drug dose at which you felt stable (to stop the symptoms ) and then continue to reduce it with a smaller dose reduction (such as 5%) each time until the symptoms disappear. You might need your pharmacist/chemist to help with the calculations and prepare some different dosages for you.

    Don't be discouraged about trying something new. There are so many psych medications available, approximately 30, for your doctor to choose from. Because each person will respond differently to the same drug, unfortunately it will be trial and error. If after 2-3 trials of meds (this is called STAR sequencing ) your doctor doesn't have it right, ask for a referral to a psychiatrist for a specialist review of the drugs. The psychiatrist can make a recommendation and then you go back to the doctor for prescriptions and general health checks.

    I feel I was very lucky because my doctor was on top of medication side effects and asked me to see a psychiatrist. Don't be afraid to go (psychiatrists are doctors like the primary care but who specialize in mental health).

    All the best,

  • I agree with black at that it seems as if you haven't been advised how to come off them correctly. There are alternatives you can try if you don't want to go back in medication. I would say if you a suicidal then these probably wouldn't work on their own but if your depression is moderate or lower then they can. Doing exercise has been shown to have the same effects as medication (but not for those who are severely depressed) and taking some omega 3 helps your brain. There are also herbal supplements like St. John's wort but this should never be taken at the same time as taking anti depressants so you would have to be completely off them first. Best advice is like black at says go and have at chat to your pharmacist as they are really knowledgeable about drugs and can advise you. Hope you find someithing that works.

  • Thank you for the tips and yeah... My doctor specifically told me to quit cold turky..

  • You need to find a doctor more empathetic,any doctor or health provider will tell you not to go cold Turkey.these meds deal with several areas of your body.And yes talking to a counselor helps.

  • Okay (:

  • Thank you! I will talk to them

  • Good 👍

  • Thank you ! I wil start taking less next time instead of quit cold turkey. I'm not sure why my doctor told me to do that. Maybe he just wanted me off these pills right away because they were affecting me so negatively.

  • Good 👍

  • Here are some tools that work for me. Your results may vary

    - excercise releases your brains natural anti anxiety/ depessant chemicals. Rigorous enough to get to heavy breathing and blood flow. It can be as simple as jogging in place or climbing stairs

    - diet changes. Caffeine and sugar work against you

    - meditation , I use podcasts and YouTube videos to find guided meditations, self hypnosis and inspirational self affirmation. Use the search bar. Get a podcast app

    - stay connected, don't isolate. Find Meetup groups, forums, recovery , church, etc to express your feeling and get feedback

    -Volunteer or support or encourage others is a good practice. doing things for others gets you out of ruminating about yourself.

    - attitude of gratitude. As hard as it is, it could always be worse. I make gratitude list to remind myself of my blessings.

    - write it down. Keep a journal, dig deep. Write letters to yourself, to god, your resentments, your fears, your inner child etc. be your own therapist. It's cheap

    -Avoid news, politics, and advertisements They all use fear to control your emotions

    -Avoid social media. Don't fall into the trap of comparing your insides with other people's outsides

    -Try Q96 brain supplements. Google it. I have not gotten dramatic results but I know people who have

    With or without medication these tips have no negative side effects Good luck

    Finally, here's a link to a video shared by a fellow traveler. If gives me a boost do I'll pass it on

  • Thank you so much for putting time into this. I will be sure to try these things

  • Thank you for sharing it's really powerful 😄

  • Hi yes this is a normal part of withdrawal especially if you got off the drug too quickly or heaven forbid cold turkey. I would suggest checking out survivingantidepressants.com. It's an online support group for people trying to deal with withdrawal effects. It can be very difficult especially if you are sensitive to meds and many doctors aren't familiar with how hard it is to get off these meds - often mistakenly putting you back on meds assuming that the depression is returning. In fact, it may be returning but you need to rule out withdrawal first... you may need to switch meds . Good luck!

  • Thank you!

You may also like...